Wildfire, Bighorn Mountains West
- When
- August 13, 2:40 PM MST to August 31, 11:59 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Lightning sparked the Bone Creek Wildfire during the afternoon of Monday, August 13. The fire began in steep and rugged terrain along and north of Shell Canyon with the main fuels being insect-killed spruce and fir, and lodgepole pine.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning sparked the Bone Creek Wildfire during the afternoon of Monday, August 13. The fire began in steep and rugged terrain along and north of Shell Canyon with the main fuels being insect-killed spruce and fir, and lodgepole pine. By the end of August the wildfire had burned approximately 5,220 acres. Several forest roads, including Hunt Mountain Road (Forest Road 10), were closed due to the fire. The fire continued to burn into early September (see September 2007 Storm Data for more information).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 340 PM MDT MON AUG 13 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY HIGH-BASED THUNDERSTORMS FIRING OFF MAINLY ACROSS BIG HORN BASIN AND SOUTH OF INTERSTATE 80 THIS AFTERNOON. LOWER LEVELS REMAIN DRY SO MAIN HAZARDS WITH THESE STORMS THIS EVENING WILL BE WIND GUSTS OF 40 TO 50 MPH AND LIGHTNING. UPPER HIGH OVER SOUTHEAST COLORADO TO SHIFT EASTWARD INTO THE TEXAS/OKLAHOMA AREA TUESDAY THROUGH THURSDAY. A COUPLE OF WEAK UPPER LEVEL DISTURBANCE WILL ROTATE AROUND THE BACK SIDE OF THIS UPPER HIGH TONIGHT AND TUESDAY. THE FIRST DISTURBANCE...MOVING ACROSS NORTHWEST NEVADA THIS AFTERNOON WILL CLIP NORTHWEST WYOMING AROUND MIDNIGHT AND MOVE ACROSS MONTANA TUESDAY MORNING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN WYOMING OVERNIGHT WITH A FEW STORMS POSSIBLE AFTER 12Z ALONG AND EAST OF THE BIG HORN MOUNTAINS UNTIL THIS DISTURBANCE CLEARS THE AREA BY 18Z. THIS FIRST DISTURBANCE WILL ALSO PUSH A FRONT SOUTH ACROSS NORTH AND CENTRAL WYOMING TUESDAY THAT WILL INTERACT WITH THE SECOND DISTINCT DISTURBANCE NEAR ST. GEORGE THIS AFTERNOON. THIS SECOND PERTURBATION WILL DRIFT NORTH INTO NORTHEAST UTAH TUESDAY AFTERNOON AND ROTATE ACROSS SOUTH AND CENTRAL WYOMING TUESDAY EVENING. THE BEST MOISTURE AND INSTABILITY WILL BE IN THE PATH OF THIS DISTURBANCE...ALONG AND SOUTH OF THE FRONTAL BOUNDARY FROM RKS-LND-CPR. PRECIPITABLE WATER VALUES PROGGED BY GFS TO RISE TO NEAR 1 INCH IN THIS AREA BY 00Z WEDNESDAY SO STORMS WILL PUT OUT MORE RAIN. MONSOONAL MOISTURE AND SOME WEAK SUB-TROPICAL DISTURBANCES TO CONTINUE TO AFFECT THE AREA WEDNESDAY AND THURSDAY WITH BEST MOISTURE AND INSTABILITY REMAINING ACROSS SOUTHEAST QUARTER OF WYOMING INTO THE WIND RIVER BASIN. NORTHEAST TO EAST FLOW WILL ALSO ADVECT IN HIGHER DEWPOINTS TO BEEF UP MOISTURE IN THE LOWER LAYERS SO STORMS IN THIS AREA WILL CONTINUE TO PRODUCE SOME HEAVY DOWNPOURS. TUESDAYS FRONT AND MORE EXTENSIVE CLOUD COVER WILL RESULT IN AN OVERALL COOLING TREND TUESDAY THROUGH THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY MONSOONAL MOISTURE LOOKS LIKE IT WILL STICK AROUND INTO FRIDAY BEFORE THE SOUTHWEST FLOW AHEAD OF IMPRESSIVE ERN PACIFIC/PACNW TROUGH BEGINS TO IMPINGE ON THE AREA. HOWEVER...EVEN THOUGH THE PLUME MAY BE SHUNTED JUST SOUTH OF THE AREA...EXCEPT PERHAPS THE SERN ZONES...THE ACTIVE JET STREAM MAY VERY WELL PROVIDE JET STREAK DYNAMICS OVER THE WEEKEND IN THIS SOUTHWEST FLOW. THIS PATTERN HAPPENED AT THE END OF OUR LAST MONSOONAL PATTERN AND WAS QUITE ACTIVE. WILL CONFINE THE HIGHEST POPS TO THE FRIDAY PERIOD FOR NOW AND SEE WHAT THE TRENDS LOOK LIKE IN THE NEXT COUPLE MODEL RUNS. GFS IS TRYING TO NUDGE THE UPPER HIGH INTO UTAH ON MONDAY WITH THE 597DM HEIGHT LINE INTO SWRN WYOMING ALONG WITH DRIER AIR MOVING IN AT ALL LEVELS. THE ECMWF KEEPS THE UPPER HIGH NEAR OR JUST SOUTH OF THE 4 CORNERS AREA WHICH WOULD INDICATE THE POTENTIAL FOR SOME MOISTURE STILL ROTATING UP FROM THE SOUTH OR SOUTHWEST. WILL KEEP ISOLATED POPS IN FOR NOW AND SEE HOW THE TRENDS ARE TONIGHT. STILL LOOKS LIKE AT LEAST A COUPLE GOOD MONSOONAL DAYS TO START THIS PERIOD AND PERHAPS LONGER WITH THE POTENTIAL FOR SOME HEAVY RAIN PRODUCERS. TEMPERATURES WILL BE AFFECTED BY CLOUD COVER AND SHOWERS EACH DAY AND WILL LIKELY NOT BE AS WARM AS GUIDANCE IF THE MONSOON IS STILL GOING FULL BORE TO START THE MEDIUM RANGE PERIOD. && .AVIATION... MID LEVEL MOISTURE AND SURFACE INSTABILITY EARLY THIS EVENING WILL ALLOW THUNDERSTORM ACTIVITY TO CONTINUE THROUGH 02Z-03Z AT KBPI...KCPR AND KRKS...WHILE VICINITY THUNDERSTORMS WILL BE PRESENT AT ALL THE REMAINING TAF SITES...EXCEPT KJAC WHERE VICINITY SHOWERS ARE EXPECTED IN MORE STABLE AIRMASS. THE MAIN THREAT EARLY TONIGHT WITH SHOWERS AND THUNDERSTORMS WILL BE STRONG OUTFLOW WIND GUSTS BETWEEN 40 AND 45 KT. VICINITY SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH 05Z-06Z AT KRKS AND KCPR...AS INSTABILITY WILL REMAIN ADEQUATE TO PRODUCE CONVECTIVE CELLS. VICINITY THUNDERSTORMS WILL PERSIST THROUGH 05Z-06Z AT KCOD AND KWRL...AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN WYOMING. WINDS WILL DECREASE TO 10 KT OR LESS AFTER 06Z AT ALL TAF SITES. WEAK COLD FRONT TUESDAY AFTERNOON WILL CAUSE WINDS EAST OF THE DIVIDE TO SHIFT TO THE NORTHWEST TO NORTHEAST...WHILE WEST WINDS WILL PREDOMINATE WEST OF THE DIVIDE. WIND SPEEDS WILL BE BELOW 12 KT AT ALL SITES...GIVEN A WEAK SURFACE PRESSURE GRADIENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TAF SITES TUESDAY AFTERNOON...AS LOW AND MID LEVEL MOISTURE WILL INCREASE DURING THE DAY AND WILL BE COUPLED WITH STRONG SURFACE HEATING. && .FIRE WEATHER...AN UPPER HIGH CENTER WAS LOCATED OVER SOUTHEAST COLORADO THIS AFTERNOON WITH MID AND HIGH LEVEL MONSOONAL MOISTURE ROTATING ACROSS WYOMING. AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHWEST NEVADA THIS AFTERNOON WILL CLIP NORTHWEST WYOMING AROUND MIDNIGHT AND MOVE ACROSS MONTANA EARLY TUESDAY MORNING. THIS DISTURBANCE WILL KEEP SOME THUNDERSTORMS GOING OVER NORTHERN WYOMING OVERNIGHT. A SECOND DISTURBANCE NEAR SAINT GEORGE THIS AFTERNOON WILL ROTATE ACROSS SOUTHERN WYOMING TUESDAY EVENING. AFTERNOON THUNDERSTORMS WILL BE CONCENTRATED AROUND THIS DISTURBANCE ACROSS SOUTHERN AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING. INCREASED CLOUD COVER ALONG WITH A FRONTAL BOUNDARY ACROSS NORTH AND CENTRAL WYOMING WILL BRING SLIGHTLY COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITY ACROSS MOST OF THE AREA TUESDAY THROUGH THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AEM LONG TERM...SKRBAC AVIATION...SMITH FIRE WEATHER...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT MON AUG 13 2007 WYZ001>020-022>030-141100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MONSOONAL FLOW WILL BRING INCREASED MOISTURE ACROSS CENTRAL AND WESTERN WYOMING THIS AFTERNOON AND EVENING. THIS ADDED MOISTURE WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...AND PERIODS OF MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONSOONAL MOISTURE IS EXPECTED TO FURTHER INCREASE TUESDAY AND CONTINUE THE REMAINDER OF THE WEEK. THIS WILL LEAD TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TUESDAY AND CONTINUING THROUGH FRIDAY. THIS PATTERN HAS THE POTENTIAL TO PRODUCE SOME SIGNIFICANT RAINFALL IN SPOTS IF IT DEVELOPS AS FORECAST. STAY TUNED FOR FUTURE UPDATES ON THE POSSIBLE RETURN TO WETTER AND STORMY WEATHER ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH THIS AFTERNOON. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55244.